Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS Grand Rapids, MI

May 31, 1998Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 1998, 5:18 AM EDT for Kalamazoo County, Michigan. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1998, 5:18 AM EDT (09:18 UTC)
Expired
May 31, 1998, 6:35 AM EDT
In force
77 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 310918 RRA
SVRGRR
MIC015-035-067-073-077-311035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 AM EDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARE COUNTY IN CENTRAL LOWER MICHIGAN
  ISABELLA COUNTY IN CENTRAL LOWER MICHIGAN
  IONIA COUNTY IN SOUTH CENTRAL LOWER MICHIGAN
  BARRY COUNTY IN SOUTHWESTERN LOWER MICHIGAN
  KALAMAZOO COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 635 AM EDT

* AT 515 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR TRAVERSE CITY...
  SOUTH TO NEAR HOLLAND.  IN ADDITION...A SECOND LINE OF THUNDERSTORMS
  HAS DEVELOPED AHEAD OF THE MAIN LINE EXTENDING FORM NORTHERN KENT
  COUNTY SOUTH TO NEAR KALAMAZOO.  THESE LINES WERE MOVING EAST NEAR
  65 MPH.  HAIL UP TO GOLF BALL SIZED AND WINDS TO 80 MPH HAVE BEEN
  REPORTED WITH THESE STORMS.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  MIDDLEVILLE          AROUND 540 AM EDT
  HARRISON             AROUND 540 AM EDT
  BELDING              AROUND 540 AM EDT
  CLARE                AROUND 545 AM EDT
  HASTINGS             AROUND 545 AM EDT
  MOUNT PLEASANT       AROUND 550 AM EDT
  IONIA                AROUND 550 AM EDT

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

BORIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:07 PM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, May 30, 11:07 PM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 PM EDT SAT MAY 30 1998

WILL MAKE THIS QUICK SINCE STILL CLEANING UP FROM THIS MORNING.
SHOWERS/STORMS HAVE DEVELOPED ALONG FRONTAL BOUNDARY NOW PUSHING
THROUGH SOUTHERN LOWER...WITH IMPRESSIVE TCU/CB DEVELOPING ALONG
THE SOUTHERN HORIZON.  ONLY UPDATE ATTM WILL BE TO ADD SOME EARLY
CHANCE POPS TO SOUTHERN TWO TIERS OF COUNTIES (MINUS VAN BUREN) TO
ACCOUNT FOR CURRENT REDEVELOPMENT.  REST OF FORECAST FINE FOR
NOW...WILL REASSESS SHORTLY.

BORIS

In the hours before

Special weather statement, May 30, 11:22 PM EDT, 5 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200-

SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 PM EDT SAT MAY 30 1998

...SEVERE WEATHER POT
Special weather statement, May 30, 11:22 PM EDT, 5 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200-

SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 PM EDT SAT MAY 30 1998

...SEVERE WEATHER POT
Special weather statement, May 31, 4:55 AM EDT, 23 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011200-

SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 AM EDT SUN MAY 31 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER
MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AT 450 AM... A LINE OF FAST MOVING SEVERE THUNDERSTORMS STRETCHED FROM
NEAR MANISTEE TO JUST SOUTH OF MILWAUKEE. THESE THUNDERSTORMS WERE AHEAD
OF A COLD FRONT THAT STRETCHED FROM JUST EAST OF GREEN BAY TO MADISON
WISCONSIN. THE AIR MASS AHEAD OF THE COLD FRONT IS VERY UNSTABLE AND
THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHWEST QUARTER OF LOWER
MICHIGAN THIS MORNING. THE COLD FRONT WILL MOVE EAST OF THE AREA THIS
AFTERNOON WHICH WILL END THE THREAT OF THUNDERSTORMS.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THE LINE OF SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 55 TO 60
MPH THIS MORNING AND WILL MOVE EAST OF THE AREA BY 10 AM.
ALTHOUGH HAIL TO ONE INCH IN DIAMETER IS POSSIBLE, THE MAIN THREAT WILL
BE HIGH WINDS. WINDS IN EXCESS OF 75 MPH WILL BE POSSIBLE WITH THE
THUNDERSTORMS.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING ACROSS SOUTHWEST LOWER
MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LASTEST WEATHER INFORMATION CONCERING
THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.
Special weather statement, May 31, 4:55 AM EDT, 23 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011200-

SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 AM EDT SUN MAY 31 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER
MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
AT 450 AM... A LINE OF FAST MOVING SEVERE THUNDERSTORMS STRETCHED FROM
NEAR MANISTEE TO JUST SOUTH OF MILWAUKEE. THESE THUNDERSTORMS WERE AHEAD
OF A COLD FRONT THAT STRETCHED FROM JUST EAST OF GREEN BAY TO MADISON
WISCONSIN. THE AIR MASS AHEAD OF THE COLD FRONT IS VERY UNSTABLE AND
THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHWEST QUARTER OF LOWER
MICHIGAN THIS MORNING. THE COLD FRONT WILL MOVE EAST OF THE AREA THIS
AFTERNOON WHICH WILL END THE THREAT OF THUNDERSTORMS.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THE LINE OF SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 55 TO 60
MPH THIS MORNING AND WILL MOVE EAST OF THE AREA BY 10 AM.
ALTHOUGH HAIL TO ONE INCH IN DIAMETER IS POSSIBLE, THE MAIN THREAT WILL
BE HIGH WINDS. WINDS IN EXCESS OF 75 MPH WILL BE POSSIBLE WITH THE
THUNDERSTORMS.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING ACROSS SOUTHWEST LOWER
MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LASTEST WEATHER INFORMATION CONCERING
THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:57 AM EDTSevere Thunderstorm WarningGRROceana33 min
May 31, 3:02 AM EDTSevere Thunderstorm WarningGRRNewaygo63 min
May 31, 3:40 AM EDTSevere Thunderstorm WarningGRRLake, Mecosta, Osceola60 min
May 31, 4:16 AM EDTSevere Thunderstorm WarningGRRMason, Oceana59 min
May 31, 4:16 AM EDTSevere Thunderstorm WarningGRRMuskegon59 min
May 31, 4:38 AM EDTSevere Thunderstorm WarningGRRLake, Newaygo62 min
May 31, 4:38 AM EDTSevere Thunderstorm WarningGRROttawa62 min
May 31, 5:02 AM EDTSevere Thunderstorm WarningGRRKent, Mecosta, Montcalm63 min
May 31, 5:02 AM EDTSevere Thunderstorm WarningGRROsceola63 min
May 31, 5:02 AM EDTSevere Thunderstorm WarningGRRAllegan63 min
May 31, 5:18 AM EDTSevere Thunderstorm WarningGRRBarry, Ionia77 min
May 31, 5:18 AM EDTSevere Thunderstorm WarningGRRClare, Isabella77 min
May 31, 5:37 AM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Gratiot93 min
May 31, 5:37 AM EDTSevere Thunderstorm WarningGRRCalhoun93 min
May 31, 5:49 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson61 min
May 31, 5:52 AM EDTSevere Thunderstorm WarningGRRVan Buren48 min
May 31, 6:53 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson47 min
May 31, 7:35 AM EDTSevere Thunderstorm WarningGRRIngham40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.